Alert archive / Florida / Coastal Flood Statements in 2011

Coastal Flood Statement 12, NWS Miami, FL

May 5, 2011Broward County, Miami-Dade County, Palm Beach County, Florida

NWS Miami, FL issued this coastal flood statement at May 5, 2011, 3:41 AM EDT for Broward County, Miami-Dade County, Palm Beach County, Florida. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
May 5, 2011, 3:41 AM EDT (07:41 UTC)
Expired
May 5, 2011, 8:00 PM EDT
In force
16 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 7.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2011-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2011-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1486 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

122 
WHUS42 KMFL 050741
CFWMFL

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
341 AM EDT THU MAY 5 2011

...HIGH RISK OF RIP CURRENTS SOUTHEAST FLORIDA BEACHES THROUGH
THIS EVENING...

FLZ168-172-173-060000-
/O.NEW.KMFL.CF.S.0012.110505T0741Z-110506T0000Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
341 AM EDT THU MAY 5 2011

EAST NORTHEAST WINDS OF 15 TO 20 MPH COMBINED WITH LOW TIDE IN MID
TO LATE AFTERNOON WILL RESULT IN A HIGH RISK OF RIP CURRENTS AT
THE BEACHES OF MIAMI DADE, BROWARD, AND PALM BEACH COUNTIES
THROUGH EARLY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO
DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE
STRONG CURRENTS OF WATER POSE...SWIMMING IS NOT ADVISED.

IF YOU DO GO INTO THE WATERS...SWIM AT GUARDED BEACHES AND HEED
THE ADVICE OF THE BEACH PATROL. IF CAUGHT IN THE SEAWARD PULL OF A
RIP CURRENT DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE.
INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL THE PULL
EASES.

AN ALTERNATE METHOD OF ESCAPE IS TO LET THE RIP CURRENT PULL YOU
SEAWARD 50 TO 100 YARDS...WHERE THE FORCE WEAKENS...AND THEN SWIM
TOWARD THE BEACH AT AN ANGLE AWAY FROM THE CURRENT.

&&

$$


HTTP://WWW.WEATHER.GOV/MIAMI

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this coastal flood statement went out at May 5, 1:44 AM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 5, 1:44 AM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
144 AM EDT THU MAY 5 2011

.AVIATION...A WEAKENING FRONTAL BOUNDARY CONTINUES TO DRIFT
SOUTHEAST THROUGH THE FORECAST AREA. AN AREA OF SHOWERS OFF THE
CENTRAL FLORIDA COAST WILL MOVE SOUTH AND AFFECT THE EAST COAST
TERMINALS BEFORE DAYBREAK...ESPECIALLY FROM KFLL AND POINTS
NORTH. WHILE BRIEF MVFR-IFR CEILINGS/VISIBILITIES MAY ACCOMPANY
THE SHOWERS, PREVAILING VFR IS EXPECTED. INSTABILITY AND
INCREASING MOISTURE WILL RESULT IN ADDITIONAL SHOWER DEVELOPMENT
THROUGH THE DAY WITH VCSH CARRIED FOR ALL TAF SITES. ISOLATED
THUNDERSTORMS MAY ALSO OCCUR, ESPECIALLY THIS AFTERNOON, BUT
PROBABILITY REMAINS TOO LOW TO INCLUDE IN TAFS AT THIS TIME.
OTHERWISE, EAST WINDS WILL INCREASE WITH GUSTS IN EXCESS OF 20
KNOTS ALONG THE EAST COAST TERMINALS FROM ROUGHLY 14Z-00Z.

&&

.PREV DISCUSSION... /ISSUED 823 PM EDT WED MAY 4 2011/

UPDATE...
ISOLATED SHOWERS HAVE BEEN OCCURRING OVER THE WESTERN INTERIOR
AREAS OF SOUTH FLORIDA EARLY THIS EVENING WHERE THE EAST AND WEST
COAST SEA BREEZES COLLIDED. THE SHOWERS SHOULD CONTINUE TO SLOWLY
DISSIPATE THROUGH REST OF THE EVENING HOURS AS THE HEATING OF THE
DAY IS LOST. SO WILL CONTINUE TO CARRY A SLIGHT CHANCE OF SHOWERS
FOR THE INTERIOR AND WEST COAST METRO AREAS THROUGH MIDNIGHT
BEFORE GOING DRY.

A COLD FRONT WAS ALSO LOCATED OVER CENTRAL FLORIDA THIS EVENING.
THE FRONT WILL CONTINUE TO MOVE DOWN INTO THE CWA DURING THE
OVERNIGHT HOUR..AND SHOULD BE LOCATED AROUND THE ALLIGATOR ALLEY
AREA BY THURSDAY MORNING. THIS FRONT WILL BRING A WIND SURGE TO
THE EAST COAST METRO AREAS STARTING IN PALM BEACH COUNTY AFTER
MIDNIGHT SHIFTING SOUTH INTO BROWARD COUNTY AROUND SUNRISE
THURSDAY. THE WIND SURGE WILL ALSO ALLOW FOR ISOLATED SHOWERS TO
DEVELOP OVER THE ATLANTIC WATERS AND PUSH WEST INTO THE EAST COAST
METRO AREAS DURING THE OVERNIGHT HOURS TONIGHT. THEREFORE...A
SLIGHT CHANCE OF SHOWERS WILL BE ADDED TO THE EAST COAST METRO
AREAS FOR LATE TONIGHT AND THE ATLANTIC WATERS.

THE WILDFIRE IS ALSO CONTINUING OVER THE INTERIOR AREA OF COLLIER
COUNTY BETWEEN I-75 AND US 41...AND BETWEEN HIGHWAY 29 AND THE
COLLIER/MIAMI-DADE COUNTY LINE. THE WINDS OVER THIS AREA WILL
BECOME LIGHT AND VARIABLE TONIGHT ALLOWING FOR THE SMOKE TO
SETTING TO THE GROUND. THIS WILL ALLOW FOR THE VISIBILITIES TO
FALL DOWN TO AROUND ONE QUARTER OF A MILE WITH EVEN SOME LOCATIONS
DROPPING DOWN TO NEAR 0 MILES IN THE SMOKE. THEREFORE...A SMOKE
ADVISORY WILL BE ISSUED FOR INTERIOR COLLIER COUNTY FOR LATE
TONIGHT INTO EARLY THURSDAY MORNING.

THE LOW LEVEL EASTERLY WINDS WILL BE AROUND 15 MPH OVER THE CWA
ON THURSDAY. THIS WILL ALLOW FOR THE EAST COAST SEA BREEZE TO PUSH
ACROSS THE CWA ON THURSDAY...WHILE KEEPING THE WEST COAST SEA
BREEZE OVER THE WEST COAST METRO AREAS. THEREFORE...THE POPS WILL
BE INCREASE TO 30 PERCENT OVER THE WEST COAST METRO AREAS ON
THURSDAY AFTERNOON DUE TO THE SEA BREEZE COLLISION AND THE FRONT
IN THE AREA.

REST OF THE FORECAST LOOKS GOOD AT THIS TIME AND NO OTHER CHANGES
ARE PLAN.

UPDATE...54/BNB

PREV DISCUSSION... /ISSUED 732 PM EDT WED MAY 4 2011/

AVIATION...VFR WILL PREVAIL. HOWEVER...A WIND SURGE/WEAKENING
FRONTAL BOUNDARY WILL BE APPROACHING THE PALM BEACH COAST
OVERNIGHT WITH WRF SHOWING SHOWERS DEVELOPING OVER THE ATLANTIC
WATERS AHEAD OF THIS BOUNDARY. GFS/NAM/WRF/SREF PROBS...ALL
MODELS...ARE IN AGREEMENT ON THIS BOUNDARY HAVING SHOWERS WITH IT.
SO HAVE INCLUDED VCSH ALL EAST COAST TERMINALS BEGINNING LATE
TONIGHT AND CONTINUING THROUGH THE DAY ON THU. MVFR OR EVEN BRIEF
IFR WILL BE POSSIBLE. A THUNDERSTORM IS POSSIBLE...BUT PROBS TOO
LOW TO INCLUDE IN THE TAFS. WINDS WILL BE PICKING UP OUT OF THE NE
WITH GUSTS 20-25 KT THU AFTERNOON EASTERN TERMINALS. /GREGORIA

PREV DISCUSSION... /ISSUED 239 PM EDT WED MAY 4 2011/

SHORT TERM...
A WEAKENING COLD FRONT WILL MOVE INTO SOUTH FLORIDA TONIGHT AND
STALL OUT. THIS WILL ALLOW FOR A SLIGHT CHANCE OF SHOWERS MAINLY
NEAR THE LAKE OKEECHOBEE REGION. ON THURSDAY THE FRONT WILL REMAIN
IN PLACE ACROSS SOUTH FLORIDA AND IT WILL STILL BE WEAKENING. THE
FRONTAL BOUNDARY COMBINED WITH EAST AND WEST COAST SEA BREEZES
INTERACTING WITH EACH OTHER WILL ALLOW FOR A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS MAINLY DURING THE AFTERNOON HOURS. THIS
FRONT WILL WASH OUT ON FRIDAY, HOWEVER THE WESTERLY ZONAL FLOW
WILL INCREASE THE MOISTURE ACROSS THE REGION. THIS WILL ALLOW FOR
AN INCREASE IN THE CHANCES OF SHOWERS AND THUNDERSTORMS MAINLY
ACROSS INTERIOR AND EASTERN SECTIONS.

LONG TERM...

THE REMNANTS OF THE STALLED FRONTAL BOUNDARY WILL REMAIN OVER
SOUTH FLORIDA DURING THE WEEKEND. THIS WILL STILL SUPPORT A SLIGHT
CHANCES OF SHOWERS BOTH ON SATURDAY AND SUNDAY. A LARGE RIDGE OF
HIGH PRESSURE WILL THEN MOVE INTO THE REGION FOR MONDAY AND
TUESDAY. THIS WILL BRING DRIER CONDITIONS TO MANY AREAS ALONG WITH
WARMER TEMPERATURES.

MARINE...
WINDS ACROSS THE COASTAL WATERS TONIGHT WILL BE 10 KNOTS OR LESS,
HOWEVER WINDS ARE EXPECTED TO SHIFT AROUND TO THE NORTHEAST AND
INCREASE TO 15 TO 20 KNOTS THURSDAY AFTERNOON AND THURSDAY NIGHT.
SEAS IN THE GULF STREAM MAY REACH 6 TO 7 FEET ON THURSDAY NIGHT.
THE WINDS AND SEAS WILL BEGIN TO SUBSIDE ON FRIDAY AS THE FRONTAL
BOUNDARY CONTINUES TO WEAKEN.

FIRE WEATHER...
ANY THUNDERSTORM THAT DEVELOPS WILL QUICKLY DIMINISH AFTER SUNSET.
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TOMORROW AS
A STALLED OUT FRONTAL BOUNDARY REMAINS OVER SOUTH FLORIDA AND
CONTINUES TO WEAKEN. WINDS WILL BE NORTHEASTERLY TONIGHT AT 10
KNOTS OR LESS. THESE WINDS ARE EXPECTED TO INCREASE THURSDAY
AFTERNOON INTO THURSDAY NIGHT. MINIMUM RELATIVE HUMIDITY VALUES
ARE NOT EXPECTED TO REACH CRITERIA ON THURSDAY OR FRIDAY
AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  84  75  84  74 / 20 10 30 10
FORT LAUDERDALE  84  72  84  73 / 20 20 30 10
MIAMI            85  71  85  73 / 20 10 30 10
NAPLES           88  67  86  68 / 30 10 20 10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...DENSE SMOKE ADVISORY UNTIL 9 AM EDT THIS MORNING FOR INLAND
     COLLIER.

AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE...15/JR
AVIATION/RADAR/FIRE...14/MJB
Hazardous weather outlook, May 4, 9:15 PM EDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
915 PM EDT WED MAY 4 2011

FLZ063-066>075-168-172>174-050930-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
915 PM EDT WED MAY 4 2011

...DENSE SMOKE ADVISORY INLAND COLLIER COUNTY MIDNIGHT-9 AM THU...
...MODERATE RISK OF RIP CURRENTS ATLANTIC BEACHES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

VISIBILITY: REDUCED VISIBILITIES ARE EXPECTED ACROSS PORTIONS OF
INLAND COLLIER COUNTY OVERNIGHT...DUE TO SMOKE FROM THE WILDFIRES.
LOCATIONS MOST LIKELY TO BE IMPACTED BY SMOKE ARE ALONG TAMIAMI
TRAIL ACROSS RURAL COLLIER COUNTY AS WELL AS STATE ROAD 29 SOUTH OF
ALLIGATOR ALLEY. VISIBILITIES ARE FORECAST TO FALL TO A QUARTER OF A
MILE OR LESS IN A MIX OF DENSE SMOKE AND FOG ACROSS THESE AREAS
OVERNIGHT...MAKING FOR EXTREMELY HAZARDOUS TRAVEL CONDITIONS. FOR
THIS REASON...A DENSE SMOKE ADVISORY HAS BEEN ISSUED FOR INLAND
COLLIER COUNTY FROM MIDNIGHT TONIGHT THROUGH 9 AM THURSDAY.

RIP CURRENTS: EAST WINDS AT 10 TO 15 MPH WILL RESULT IN A MODERATE
RISK OF RIP CURRENTS AT THE BEACHES OF MIAMI DADE, BROWARD, AND PALM
BEACH COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER PORTIONS OF THE AREA
THURSDAY AND FRIDAY. A FEW THUNDERSTORMS MAY BECOME QUITE STRONG.

THE RISK OF RIP CURRENTS WILL REMAIN ELEVATED ALONG THE SOUTHEAST
FLORIDA BEACHES THROUGH THE WEEKEND.

DUE TO ONGOING WILDFIRES, DENSE SMOKE AND FOG ARE POSSIBLE ACROSS
PORTIONS OF INLAND COLLIER COUNTY, MAINLY DURING THE LATE NIGHT
AND EARLY MORNING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

GREGORIA

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:38 PM EDTDense Smoke AdvisoryMFLCollier12 hr

Nearby

Coastal Flood Statements in Florida, 2011Every coastal flood statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.